Nebraska, 2014

Drought in Nebraska, April 1 to 30, 2014

April 1 to 30, 2014 · NWS GLD · 3 events in 3 counties and zones

Drought conditions remain unchanged from March across extreme southwest Nebraska with the area continuing in D2 (Severe) to D3 (Extreme) Drought. Precipitation during the month of April was around an inch below normal at cooperative observer stations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions remain unchanged from March across extreme southwest Nebraska with the area continuing in D2 (Severe) to D3 (Extreme) Drought. Precipitation during the month of April was around an inch below normal at cooperative observer stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT MON MAR 31 2014

.UPDATE...
ISSUED AT 639 PM MDT MON MAR 31 2014

CANCELLED THE HIGH WIND WARNING...WIND ADVISORY AND DUST STORM
WARNINGS EARLIER AS CONDITIONS HAVE DRAMATICALLY IMPROVED THIS
EVENING. HAVE UPDATED ALL PRODUCTS TO REFLECT THIS TREND.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 216 PM MDT MON MAR 31 2014

LATEST SATELLITE IMAGERY SHOWS A WELL DEFINED UPPER LEVEL TROUGH
OVER THE PLAINS.  THE BASE OF THE 500MB TROUGH HAS TRACKED ACROSS
THE NORTHERN HALF OF THE TRI-STATE AREA TODAY...CAUSING WINDS TO
GUST UP TO 66 MPH DURING THE MORNING WITH GUSTS NEAR 60 MPH STILL
OCCURRING DURING THE EARLY AFTERNOON.  WIDESPREAD BLOWING DUST ALSO
DEVELOPED WITH THE HIGH WINDS THIS MORNING INTO THE AFTERNOON OVER
THE EASTERN PART OF THE AREA WITH VISIBILITIES DROPPING TO NEAR ZERO
AT TIMES.  IN ADDITION THERE HAVE BEEN MULTIPLE REPORTS OF ISOLATED
AREAS OVER THE WEST HALF OF THE AREA WHERE VISIBILITIES ARE DOWN TO
ZERO NEAR TILLED FIELDS.  MODELS WERE SUGGESTING THE WINDS WOULD
BEGIN TO DECLINE BY NOW BUT CONTINUE TO HAVE SPORADIC REPORTS OF
GUSTS AROUND 60 MPH AS THE UPPER LEVEL LOW LIFTS NORTHEAST.  AS A
RESULT WILL KEEP THE CURRENT HAZARDS GOING FOR NOW UNTIL SEE
EVIDENCE THAT WINDS ARE ON THE DECLINE. OVERALL TREND HAS THE
WINDS DECLINING DURING THE MID TO LATE AFTERNOON FROM WEST TO EAST
AS THE STRONGER MID AND UPPER LEVEL WINDS MOVE EAST OF THE AREA.

FOR THIS EVENING ANTICIPATE THE GUSTY WINDS TO LINGER OVER THE FAR
EASTERN PART OF THE AREA AS THE STRONGER WINDS CONTINUE TO MOVE EAST
OUT OF THE AREA.  BEHIND THE EXITING UPPER LEVEL SYSTEM A SHORT WAVE
RIDGE AND SURFACE HIGH PRESSURE MOVE OVER THE AREA CAUSING THE WINDS
TO BECOME LIGHT.  DUE TO A COOLER AIR MASS IN PLACE LOWS WILL BE
MUCH COOLER THAN LAST NIGHT.

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 202 PM MDT MON MAR 31 2014

TUESDAY-THURSDAY...FAIRLY ACTIVE WEATHER WILL CONTINUE ACROSS THE
TRI STATE AREA AS FLOW ALOFT BECOMES SOUTHWESTERLY AS SHORT WAVE
TROUGH DIVES INTO THE FOUR CORNERS AREA BEFORE EJECTING INTO CWA ON
THURSDAY.  PRECIPITATION CHANCES LOOK MINIMAL THROUGH THE AFTERNOON
WEDNESDAY AS A WEAK AXIS OF INSTABILITY DEVELOPS ACROSS EASTERN
COLORADO TOMORROW AND TO A LESSER EXTENT ON WEDNESDAY. POSITION OF
INSTABILITY AXIS AND EXPECTED STORM MOTIONS DO NOT REALLY PROVIDE A
LARGE WINDOW FOR THUNDERSTORM POTENTIAL WITH ONLY PORTIONS OF YUMA
COUNTY HAVING A SMALL WINDOW FOR AFTERNOON/EARLY EVENING
THUNDERSTORMS. AS LEE SIDE TROUGH DEVELOPS IN RESPONSE TO
APPROACHING SHORTWAVE TROUGH...NEAR TERM MODELS COMING INTO GOOD
AGREEMENT THAT STRONG LOW LEVEL MOISTURE ADVECTION WILL TAKE PLACE
OVERNIGHT WEDNESDAY. THIS WILL BRING THE POTENTIAL FOR EITHER LOW
STRATUS OR FOG TO AREA EAST OF KANSAS/COLORADO STATE LINE. A FEW
MODELS GENERATING PERIOD OF LIGHT PRECIPITATION AS WELL...BUT GIVEN
VERTICAL FORCING PROFILE DRIZZLE APPEARS UNLIKELY AND DO NOT PUT
MUCH WEIGHT ON THOSE QPF FORECASTS ATTM.  GUSTY SOUTHERLY WINDS WILL
RETURN TO THE AREA ON TUESDAY WHICH WILL BRING A FIRE WX CONCERN.
HOWEVER LATEST FORECAST DATA KEEPS BULK OF THE AREA ABOVE RED FLAG
WARNING CONDITIONS.

BOTH THE NAM AND GFS HAVE COME INTO BETTER AGREEMENT WITH WEDNESDAY
NIGHT INTO THURSDAY SYSTEM WITH LAST 3 RUNS OF THE GFS FOCUSING
PRECIPITATION ON THE NORTHWEST HALF OF THE CWA AND INDICATING
TEMPERATURES COOLING TO THE POINT WHERE ACCUMULATING SNOW WOULD BE
POSSIBLE IN SOME AREAS. LATEST GEMH TAKING A MORE OPEN WAVE/LOWER
IMPACT APPROACH SO WILL LEAN TOWARDS THE ENSEMBLES AT THIS POINT AS
UNCERTAINTY REMAINS VERY HIGH. CONFIDENCE IN PRECIPITATION IN SOME
FORM HIGH ENOUGH TO INCREASE CHANCES INTO THE 60-70 PERCENT RANGE
WITH GEFS MEAN FORECAST AMOUNTS SUPPORTING PRECIPITATION VALUES
AROUND 0.3 IN THIS AREA. WHILE NOT CERTAIN ABOUT TEMPERATURE
PROFILES...AM LEANING TOWARDS COLDER MODELS AT THIS POINT. AS A
RESULT....POTENTIAL FOR ACCUMULATING SNOW EXISTS OVERNIGHT WEDNESDAY
INTO THURSDAY. A FEW AREAS...PRIMARILY NEAR THE SHARED KS/CO/NE
BORDER MAY SEE ACCUMULATIONS IN EXCESS OF 3 INCHES.

IN THE EXTENDED (THURSDAY NIGHT-MONDAY)...UNSETTLED WEATHER WILL
CONTINUE THROUGH THE EXTENDED PERIODS WITH MEDIUM RANGE MODELS IN
REASONABLE AGREEMENT WITH DEVELOPMENT OF SOUTHWEST US TROUGH AT THE
START OF THE WEEKEND BEFORE MODELS DIVERGE THROUGH THE START OF THE
WEEK. WHILE THE DETAILS VARY...EITHER SOLUTION WILL BRING A FEW
CHANCES FOR PRECIPITATION (ALTHOUGH ECMWF BRINGS A MUCH MORE
WIDESPREAD SCENARIO). WITH HIGH IMPACT SHORT TERM CONCERNS...SAW
LITTLE REASON TO DEVIATE FROM GIVEN CONSENSUS FIELDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1052 PM MDT MON MAR 31 2014

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. CIRRUS SHOULD
CONTINUE STREAMING OVER THROUGHOUT THE FORECAST PERIOD. A SURFACE
HIGH...PRESENTLY CENTERED OVER THE REGION...WILL LEAD TO LIGHT AND
VARIABLE WINDS FOR THE NEXT FEW HOURS. AS THE HIGH MOVES EAST AND
A LOW DEVELOPS TO THE WEST...SOUTH WINDS WILL RETURN. SOUTH WINDS
BECOME GUSTY LATE IN THE MORNING AND WEAKEN IN THE EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...JTL
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Mar 31, 6:36 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON MAR 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
636 PM MDT MON MAR 31 2014 /736 PM CDT MON MAR 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG SPRING STORM SYSTEM WILL MOVE INTO THE TRI STATE AREA
WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD PRECIPITATION. WHILE UNCERTAINTY REMAINS HIGH FOR THIS
STORMS PATH...ACCUMULATING SNOW IS POSSIBLE NEAR THE
COLORADO...NEBRASKA AND KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Hitchcock County remained in D2 (Severe) Drought during the month of April.

Drought, Red Willow

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Red Willow County remained in D3 (Extreme) Drought during the month of April.

Drought, Dundy

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Dundy County remained in D2 (Severe) Drought during the month of April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514265, 514266, 514264.